Ask Dr. Hilda
Question: I have been menstruating for 2 weeks now. Four weeks ago I received the Depo shot, I previously had it 2 years ago and took a 6 month break. The first time worked like a charm, this time is not going so well. I spoke to my OBGYN and she said that I should wait another 2 weeks before giving me something to stop the bleeding. I must inform you that I am only on the shot because of severe cramping during my cycle and all the medication that they gave me did not work, the shot was the alternative. Is there anything I can do to stop this and continue the shot or should I just be prepared for the inevitable and get a hysterectomy? Any advice you can give will be greatly appreciated.
Answer: Your bleeding is most likely caused by the Depo shot. Irregular bleeding is common during the first year of use, especially in the first few months. If the bleeding is not heavy, I suggest that you remain patient. The bleeding should become less frequent as the months go by. That said, make sure that you have had a pap smear and pelvic exam, and perhaps a sonogram, to make sure that you don't have another problem that might be causing the bleeding. There is no reason why you should be considering hysterectomy at this point. --Dr. Hilda
Have a question for Dr. Hilda? Email it to firstname.lastname@example.org.